Athletes Foot or KS?

Question

Hello Doc,

I was diagnosed with HIV and AIDS in 2005. My Tcell count was 180. Since then I have been on truvada and sustiva, and then atripla subsequently. I have been back to my provider a couple of times because I work at a gym and I always wear closed shoes and he gave me a powder for Athletes Foot. However, as of late I have noticed these two red/ dark red spots on the soles of my feet right in the arch. I am now concerened that I have ks. My tcell count has remained about 300-400 and my viral laod has been undetectable. The lats time i had blood work was in January 2009. I am freaking out because now I feel like I have KS even though I am adherent to the meds. Does this mean that I am getting near the end? I am only 26, and I am scared. I hope you can shed some light on this. I have not missed a does of my meds yet, but I do take them anywhere between 9 and 11 pm every nite.

Answer

Cutaneous KS can occur in pxs with CD4 count in your range though not common particularly in persons with suppressed virus and rising CD4 cells. An exam by your HIV doc and or dermatologist (possibly with a biopsy if KS concern persists) is recommended. Could easily be some other condition such as callous, fungal infection and many others. Prognosis for isolated KS lesions in persons with suppressed virus and rising CD4 cell counts usually is good. KH